Home


What's New
Arts & Leisure
Fashion & Style
House & Home
People
Professional Advice
Fitness
Health
Legal&Financial
Resources
Resources
Times of your Life
About Us
Search the Site




Diabetes Questions - Metformin

Answered by Tamara Kurtis Randall, MS, RD, LD

Q. I've been recently diagnosed with Diabetes and started taking metformin for three weeks.

My back and ankles itch terribly. Is this related? What do I do?

A. Dry, itchy skin may be a result of high blood sugar. It is not, however, a common side effect of metformin.

If you continue to itch and your blood sugar is in the target range (between 80 - 120 mg/dl fasting and before meals, under 160 mg/dl 2 hours after meals and 100 - 140mg/dl before bed), call your physician for advice.

Q. I just started taking insulin (Lantis) and I take Metformin and after about 2 weeks I got really, really sick (not related to Diabetes, just bad flu).

My numbers went into the 60's. My doctor wants me to be about 140. I took the Lantis anyway, when it was time, but I was very concerned that the numbers would go too low. I didn't take the metformin. I drank some pop with sugar and the numbers still stayed low.

My question is - in the future, should this happen again where the numbers are so low, do I go ahead and take my insulin?

What about the Metformin? Thank you.

A. It's common for your blood sugar to be higher or lower than normal when you are sick, but you still need to take your medications and insulin as prescribed.

The best advice I can give is to talk to your physician about putting together a plan for when you are sick.

For examples of what should be included in the plan, visit the Diabetes Association of Greater Cleveland's sick day info



Top of Page

Back to Diabetes
Copyright 2004-2005 ClevelandWomen.Com. All Rights Reserved.
Questions or Comments? E-Mail us at:
Support@ClevelandWomen.Com